Alert archive / Michigan / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 42, NWS Gaylord, MI

August 30, 2016Alcona County, Iosco County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 30, 2016, 6:01 PM EDT for Alcona County, Iosco County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2016, 6:01 PM EDT (22:01 UTC)
Expired
Aug 30, 2016, 6:45 PM EDT
In force
44 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Alcona County, MI, Iosco County, MI

The radar

The NCL Michigan radar (KAPX), 117 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 10.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2016-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2016-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

757 
WUUS53 KAPX 302201
SVRAPX
MIC001-069-302245-
/O.NEW.KAPX.SV.W.0042.160830T2201Z-160830T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
601 PM EDT TUE AUG 30 2016

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ALCONA COUNTY IN NORTHERN MICHIGAN...
  NORTHEASTERN IOSCO COUNTY IN NORTHERN MICHIGAN...

* UNTIL 645 PM EDT

* AT 601 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MIKADO...OR
  9 MILES SOUTHWEST OF HARRISVILLE...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HARRISVILLE...MIKADO...
  HARRISVILLE STATE PARK AND WURTSMITH AIRFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4467 8322 4451 8320 4443 8321 4447 8356
      4465 8349
TIME...MOT...LOC 2201Z 272DEG 16KT 4457 8346 

HAIL...1.00IN
WIND...60MPH
 
$$

MSB
2 follow-up statements
400 
WWUS53 KAPX 302217
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
617 PM EDT TUE AUG 30 2016

MIC001-069-302245-
/O.CON.KAPX.SV.W.0042.000000T0000Z-160830T2245Z/
ALCONA MI-IOSCO MI-
617 PM EDT TUE AUG 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHEASTERN ALCONA AND NORTHEASTERN IOSCO COUNTIES...

AT 616 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MIKADO...OR 8
MILES SOUTHWEST OF HARRISVILLE...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MIKADO AND WURTSMITH AIRFIELD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4443 8322 4447 8355 4447 8356 4457 8352
      4461 8340 4462 8322
TIME...MOT...LOC 2216Z 283DEG 17KT 4455 8339 

HAIL...1.00IN
WIND...60MPH
 
$$

MSB
799 
WWUS53 KAPX 302243
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
643 PM EDT TUE AUG 30 2016

MIC001-069-302252-
/O.EXP.KAPX.SV.W.0042.000000T0000Z-160830T2245Z/
ALCONA MI-IOSCO MI-
643 PM EDT TUE AUG 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALCONA AND
NORTHEASTERN IOSCO COUNTIES WILL EXPIRE AT 645 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4443 8322 4447 8355 4447 8356 4457 8352
      4461 8340 4462 8322
TIME...MOT...LOC 2241Z 272DEG 16KT 4455 8339 

$$

MSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:16 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 30, 3:16 PM EDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
316 PM EDT TUE AUG 30 2016

.SHORT TERM...(This evening and overnight)
Issued at 308 PM EDT Tue Aug 30 2016

Isolated to scattered convection did develop as anticipated this
afternoon with the most coverage in the northeastern portion of the
forecast area. This activity is associated with an incoming upper
level trough and surface cold front which was located across the
Mackinac/Chippewa county line at the time of this writing. This
front will continue to sag slowly southward through this evening
with additional showers and thunderstorms possible out ahead of it.
Drier air moving in behind the front (mean 1000-500 mb rh of about
30 percent) will advect in overnight yielding precipitation free
conditions along with a bit of a northwest wind and clearing skies.
Dewpoints will be slow to fall so it will remain rather muggy
through much of the night. Surface high pressure nosing in from
northern Manitoba is expected to result in sunshine mixed with some
diurnally generated cumulus (due to cooler air aloft) Wednesday.
Lows tonight in the middle 50s to lower 60s with highs Wednesday in
the cooler lower and middle 70s.

.LONG TERM...(Wednesday through Tuesday)
Issued at 308 PM EDT Tue Aug 30 2016

Wednesday night through Friday...

High impact weather potential: none.

Cooler/less humid airmass firmly entrenched across the region early
in the period. High pressure that starts the long term period near
Hudson Bay will move slowly southward, and will be overhead by late
Friday. Airmass will start to moderate by then, as cool/dry
advection ceases.

850mb temps will drop as low as 8c over the northern lakes late Wed
night into Thu. Delta Ts will range from 7c on Superior, to 12c on
northern Huron, to 14c on northern Lake MI. This lines up with a
vigorous shortwave dropping south out of Canada, and a corresponding
increasing in 850-500mb moisture late Wed night into Thu morning.
However, that increase in moisture is not impressive, as the entire
system is starved in the department. And the NNE 1000-850mb fetch is
generally unfavorable to bring the lakes into play. Will continue to
go with a dry forecast, though may have some lake-induced stratocu
(especially ne lower MI, and along the immediate nw lower MI coast).
Clouds look to be decreasing in the Thu night/Friday timeframe, as
the airmass moderates.

Min temps Wed night will be mainly near 50 to the mid 50s, as a
northerly breeze will stay up in most places. Some interior locales
will drip into the 40s. Thu night looks still and thus cooler, with
40s much more common, and the chilly spots will approach 40f.

Max temps Thu will be mainly within a few degrees of 70f. On Fri,
tack on a few degrees to those expected Thu readings.

Thursday night through Monday...

Models remain in good agreement through the first half of the
extended, before disagreeing on how to handle the start of the new
work week. But first, the 500mb pattern shows a trough scooching off
the eastern seaboard by weeks end, as a prominent ridge over the
central conus edges eastward and troughing stretches from the
northern rockies down the west side. High pressure at the surface
will dominate the scene through Sunday, with dry weather and
abundant sunshine. Above normal daytime temperatures are expected
from Saturday on...with overnight lows right around climo.

As the aforementioned high pushes east, the next weather maker moves
in for an ETA of late Monday/Tuesday. The euro is more bullish on
pops, bringing showers and thunderstorms from around mid day
on...whereas the GFS seems to capture the process of the front
edge/first wave eroding as it moves over the lakes, as often is the
case...thus pushing the best chances overnight Monday or Tuesday
morning. Now that said...both solutions show a quick moving surface
low riding up from the central plains to northern Ontario on
Tuesday. My guess is that this will be the trigger for the best
chance of showers and thunderstorms for northern Michigan. However,
such details 7 days out ought to be taken with a shaker of salt. Not
to mention the wild card in the mix. The Atlantic is getting active
and any tropical storm type activity near the coast could stall the
progression of everything we just discussed.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 136 PM EDT Tue Aug 30 2016

A surface cold front will move across the taf sites this afternoon
and evening. There will be isolated to scattered showers with an
embedded thunderstorm or two through that time. Winds will shift
into the north and northwest behind the front and be a little
gusty on Wednesday. Cigs are expected to be largely vfr but could
sneak into the mvfr category from time to time.

&&

.MARINE...
Issued at 308 PM EDT Tue Aug 30 2016

A surface cold front will continue to sag across the nearshore
waters through this evening with isolated to scattered showers and
thunderstorms out ahead of it. Winds will shift into the northwest
behind the front and will be a little gusty on Wednesday.
Isolated small craft advisory winds are possible later tonight
into Wednesday but no headlines will be hoisted at this time.
High pressure centered over Manitoba will build in later Wednesday
and hold into Thursday.

&&

.APX Watches/Warnings/Advisories...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

SHORT TERM...Sullivan
LONG TERM...JZ/KAB
AVIATION...Sullivan
MARINE...Sullivan
Hazardous weather outlook, Aug 30, 3:18 PM EDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
318 PM EDT TUE AUG 30 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-311930-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
318 PM EDT TUE AUG 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS ACROSS NORTHERN
MICHIGAN THROUGH THIS EVENING. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

WEATHER.GOV/GAYLORD

In the hours before

Special weather statement, Aug 30, 4:54 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
454 PM EDT TUE AUG 30 2016

MIZ035-036-302115-
OGEMAW-IOSCO-
454 PM EDT TUE AUG 30 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN IOSCO AND
SOUTHEASTERN OGEMAW COUNTIES...

AT 454 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WHITTEMORE...OR
13 MILES NORTHEAST OF ALGER...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WHITTEMORE...SKIDWAY LAKE AND PRESCOTT.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GAYLORD.

LAT...LON 4417 8407 4435 8404 4431 8378 4416 8378
TIME...MOT...LOC 2054Z 275DEG 18KT 4424 8392

JZ
Special weather statement, Aug 30, 5:33 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
533 PM EDT TUE AUG 30 2016

MIZ030-302230-
ALCONA-
533 PM EDT TUE AUG 30 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ALCONA COUNTY...

AT 532 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BARTON
CITY...OR 8 MILES NORTH OF GLENNIE...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HARRISVILLE...MIKADO...LINCOLN...BARTON CITY...
HARRISVILLE STATE PARK...HUBBARD LAKE AND MILEN TOWNSHIP.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4460 8376 4478 8375 4476 8312 4453 8315
TIME...MOT...LOC 2132Z 272DEG 16KT 4469 8366

MSB
Local storm report, Aug 30, 5:35 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
535 PM EDT TUE AUG 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     2 N HARRISVILLE         44.69N 83.30W
08/30/2016                   ALCONA             MI   CO-OP OBSERVER

            REPORT FROM NWS COOP OBSERVER OF TREES DOWN AND POWER
            OUTAGE 2 MILES NORTH OF HARRISVILLE. RELAYED BY FORMER
            NWS EMPLOYEE VIA HAM RADIO.

&&

BERGER

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:14 PM EDTSpecial Marine WarningAPX61 min
Aug 30, 4:54 PM EDTSpecial Weather StatementAPXOgemaw21 min
Aug 30, 5:33 PM EDTSpecial Weather StatementAPXAlcona57 min
Aug 30, 6:03 PM EDTSpecial Marine WarningAPX87 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.